Kansas, 2002

Flood in Kansas, May 11 to 12, 2002

May 11 to 12, 2002 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 2:36 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 11, 2:36 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 AM CDT SAT MAY 11 2002

MAIN FORECAST CONCERN IS WITH PRECIPITATION THIS MORNING AND AGAIN
TONIGHT. WILL LEAN TOWARD ETA SOLUTION...THOUGH HOPE ITS QPF FIELDS
FOR TONIGHT ARE OVERDONE...SINCE IT IS SHOWING IN EXCESS OF 2
INCHES...WITH 06Z MESO ETA EVEN HIGHER.

THIS MORNING...WARM FRONT LIFTING THROUGH AREA. THETA E
ADVECTION OVER TOP OF THIS BOUNDARY HAS SET OFF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN. FORTUNATELY...THESE WILL BE LIFTING NORTH
THIS MORNING AS WARM FRONT LIFTS NORTH INTO IOWA. CWA WILL BE IN
WARM SECTOR TODAY...WITH PLENTY OF MOISTURE BEING PUMPED NORTHWARD.
SURFACE DEWPOINTS BY AFTERNOON SHOULD BE IN THE 60S...AND
PRECIPITABLE WATER BY EVENING IN EXCESS OF AN INCH AN A HALF IN THE
FORECAST AREA. THIS WILL SET THE STAGE FOR VERY HEAVY RAINFALL
TONIGHT AS COLD FRONT MOVES INTO AREA AT THE SAME TIME A WEAKER
UPPER LEVEL WAVE MOVES THROUGH. THIS SHOULD LEAD TO MCS DEVELOPMENT.
OUTFLOW FROM THIS CONVECTION OVERNIGHT SHOULD HELP PUSH FRONT TO
JUST SOUTH OF FORECAST AREA BY SUNDAY MORNING. STRONGER SHORT WAVE
THEN APPROACHES. PREFER THE MORE SOUTHERN TRACK OF THE ETA VORT
MAX...GIVEN THE INFLUENCE OF A NORTHERN STREAM SHORT WAVE. THUS
THINK FOR SUNDAY/SUNDAY NIGHT TIMEFRAME...THE HEAVIER RAIN SHOULD
STAY SOUTH OF FORECAST AREA.

WILL GO WITH A FLOOD WATCH FOR TONIGHT. GROUND ALREADY PRETTY
SATURATED THROUGHOUT FORECAST AREA...ESPECIALLY AREAS SOUTH OF
MISSOURI RIVER...SO EVEN IF SOUTHERN PART OF CWA DOES NOT GET
EXTREMELY HEAVY RAIN...EVEN MODERATE RAIN MAY CAUSE PROBLEMS. THANKS
TO SURROUNDING OFFICES FOR COORDINATION.

NOT MUCH CHANGES TO LONGER RANGE PERIODS. LOOKS DRY THROUGH AT LEAST
MID WEEK AS RIDGING BUILDS IN.

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT SATURDAY UNTIL 600 AM CDT SUNDAY FOR
ZONES KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH FROM 600 PM CDT SATURDAY UNTIL 600 AM CDT SUNDAY FOR
ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...
MOZ037>040...MOZ043>046...MOZ053>054.

PC

In the hours before

Local storm report, May 11, 3:07 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 AM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    WARRENSBURG               MO   .75 INCH HAIL
05/11/02   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 11, 5:00 AM CST, 3 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SAT MAY 11 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. AREAS THREATENED INCLUDE THE ENTIRE OUTLOOK
AREA...FIRST IN NORTHWEST MISSOURI LATE THIS AFTERNOON...SPREADING
SOUTH AND EAST TONIGHT. TORRENTIAL RAINS WILL ALSO BE POSSIBLE. A
FLOOD WATCH IS IN EFFECT FOR TONIGHT.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA STARTING LATE THIS
AFTERNOON AND INTO TONIGHT.

DISCUSSION: A WARM FRONT WILL MOVE INTO IOWA THIS MORNING. THIS WILL
ALLOW WARM AND MOIST AIR TO SURGE BACK INTO MISSOURI AND EASTERN
KANSAS. BY LATE THIS AFTERNOON...A COLD FRONT WILL ENTER NORTHWEST
MISSOURI...WITH THUNDERSTORMS EXPECTED TO BE DEVELOPING ALONG THIS
FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE
WEATHER. THE COLD FRONT WILL MOVE TO THE SOUTH TONIGHT...WITH STORMS
CONTINUING TO DEVELOP ALONG IT. ALONG WITH THE THREAT OF SEVERE
WEATHER...TORRENTIAL RAINS WILL BE POSSIBLE...WHICH MAY LEAD TO
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Leavenworth

When
May 11, 8:00 AM CST to May 12, 2:00 AM CST
Where
Leavenworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Stranger Creek at Easton crested 1.5 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295268.